Alert archive / West Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 27, 2002, 4:08 PM EDT for Hampshire County, Hardy County, West Virginia. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2002, 4:08 PM EDT (20:08 UTC)
- Expired
- May 27, 2002, 6:00 PM EDT
- In force
- 112 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Hampshire County, WV, Hardy County, WV
The radar
The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 272008 FFWLWX WVC027-031-272200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 405 PM EDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... HARDY COUNTY IN EASTERN WEST VIRGINIA HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA * UNTIL 600 PM EDT. * AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ACROSS HARDY AND HAMPSHIRE COUNTIES...ESPECIALLY IN THE AREA BETWEEN BAKER...RIO...AND DELRAY. CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT CROSS ROADS THAT HAVE BEEN WASHED OUT OR ARE COVERED WITH WATER. $$ LAT...LON 3901 7910 3892 7887 3915 7853 3927 7875 HTS
1 follow-up statement
000 WGUS71 KLWX 272220 FFSLWX WVC027-031-272235- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON...CORRECTION TYPO 559 PM EDT MON MAY 27 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR HARDY AND HAMPSHIRE COUNTIES HAS EXPIRED AT 600 PM EDT... LOCAL OFFICIALS REPORTED THAT AT 434 PM A MUDSLIDE OCCURRED ON ROUTE 220 IN MOOREFIELD. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL CAN STILL CAUSE SOME PONDING OF WATER IN LOW LYING AREAS...BUT NO LONGER POSES A THREAT FOR FLASH FLOODING AT THIS TIME. A FLOOD WATCH CONTINUE FOR THE AREA UNTIL 800 PM EDT. $$ LAT...LON 3935 7838 3887 7884 3903 7904 3944 7872
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:15 PM EDT, 53 minutes earlier.
Area forecast discussion, May 27, 3:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 315 PM EDT MON MAY 27 2002 ...SHORT TERM...TONIGHT THRU TUE NIGHT... SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA. WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG. NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW. EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE SOME CLRG EXPECTED TO HELP FOG FORM LATE. WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG. MMARGRAF LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU. BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY NW FLOW THROUGH THE WKND. ND .LWX... DC...NONE. MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009. VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031... VAZ038>042...VAZ051>053. WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.
In the hours before
Special weather statement, May 27, 10:33 AM EDT, 5 hours 35 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-272100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1033 AM EDT MON MAY 27 2002 SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE AREA THIS AFTERNOON AND EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY INTO THIS EVENING FOR A PORTION OF NORTHERN AND NORTHWEST VIRGINIA INCLUDING THE NORTHERN PIEDMONT AND THE CENTRAL AND NORTHERN SHENANDOAH VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS. THE FLOOD WATCH ALSO INCLUDES THE EASTERN PANHANDLE OF WEST VIRGINIA...AND PARTS OF NORTHERN AND CENTRAL MARYLAND. MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO 3 INCHES WERE ALSO OBSERVED. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. IN ADDITION THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION TO THE THREAT OF VERY HEAVY RAINS... THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY STRONG GUSTY WINDS AND HAIL...ESPECIALLY LATER THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE GREATEST. RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY PROGRESSES. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. ND
Local storm report, May 27, 12:23 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1223 PM EDT MON MAY 27 2002
...ADDITIONAL REPORTS FROM SUNDAY AFTERNOON AND EVENING STORMS...
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM LURAY VA .75 INCH HAIL
05/26/02 PAGE REPORTED BY SPOTTER.
0330 PM COUNTYWIDE VA FLASH FLOODS
05/26/02 RAPPAHANNOCK ROADS FLOODED. CARS PULLED
OVER TO SIDE OF ROAD.
REPORTED BY 911.
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK HAIL COVERED GROUND.
REPORTED BY SPOTTER.
0454 PM 1 S HAMILTON VA .75 INCH HAIL
05/26/02 LOUDOUN REPORTED BY SPOTTER.
0455 PM FULKS RUN VA .75 INCH HAIL
05/26/02 ROCKINGHAM REPORTED BY SPOTTER.
0540 PM 3 SW CAPON BRIDGE WV 1.75 INCH HAIL
05/26/02 HAMPSHIRE UP TO 2 INCHES OF HAIL
ACCUMULATED ON ROADS MAKING
TRAVEL DIFFICULT. LEAVES
WERE STRIPPED OFF
VEGETATION. REPORTED BY
SPOTTER.
0644 PM CAPON BRIDGE WV FLASH FLOODS
05/26/02 HAMPSHIRE DRIVEWAY WASHED AWAY ALONG
ROUTE 50. REPORTED BY 911.
0650 PM WARRENTON VA 66 MPH TSTM WIND GUST
05/26/02 FAUQUIER RECORDED BY SPOTTER.
0900 PM WARRENTON VA WIND DAMAGE
05/26/02 FAUQUIER DAMAGED TREES AND POWER
OUTAGES DUE TO HIGH WINDS.
REPORTED BY SPOTTER.
0935 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
0950 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
1000 PM MOUNT JACKSON VA FLASH FLOODS
05/26/02 SHENANDOAH ROADS FLOODED NEAR MOUNT
JACKSON. REPORTED BY 911.
MKMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:54 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 36 min |
| May 27, 3:32 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 28 min |
Nearby
Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.